Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 18, NWS Sioux Falls, SD

October 11, 20204 states

NWS Sioux Falls, SD issued this wind advisory at Oct 11, 2020, 12:11 PM CDT for 4 states. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2020, 12:11 PM CDT (17:11 UTC)
Expired
Oct 11, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 29 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-529 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS73 KFSD 111711
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1211 PM CDT Sun Oct 11 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-120000-
/O.NEW.KFSD.WI.Y.0018.201011T1711Z-201012T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Union-
1211 PM CDT Sun Oct 11 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts around 45 mph.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 11, 11:52 AM CDT, 19 minutes earlier.

Area forecast discussion, Oct 11, 11:52 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1152 AM CDT Sun Oct 11 2020

.SHORT TERM...(Today and Tonight)
Issued at 404 AM CDT Sun Oct 11 2020

Last warm/well above normal day for a while today, aided by gusty
southerly wind gusts which could briefly approach advisory criteria,
but like to remain just below. Not really seeing any significant
changes from recent forecasts, with cold front just pushing into the
western Dakotas early this morning. Not yet seeing extensive stratus
development which had previously been indicated by some models,
though some spotty development beginning in western Iowa, more
widespread farther to the east. Unless this dramatically increases
in coverage over the next few hours, not expected to have much of a
negative impact on temperatures today.

Much of the daytime hours will be dominated by some increase in mid
level clouds, the gusty south winds, and moderately humid air which
should prevent critical fire behavior. However, the strong winds and
dry fuels will still be enough to push grassland fire danger into
the very high range most areas. Expect highs to reach the upper 70s
to mid 80s, with far western areas dropping off through the mid to
late afternoon in the wake of the cold front.

This boundary, and associated dynamic upper level trough pushing out
of the northern Rockies will be the focus from mid afternoon through
this evening. Ample moisture streaming northward ahead of the front,
though warm temperatures aloft with expansive EML lifting northeast
ahead of the trough should inhibit initiation until the latter half
of the afternoon, when lead wave swings out of the base of the
trough into areas along/east of the I-29 corridor 21Z-00Z. Though we
could see some spotty high-based showers/storms along the boundary
prior to this time, this window is expected to be the period of
rapid development as the wave interacts with eastward-moving surface
boundary. With CAPE values around 1000J/kg, and 30-35kt effective
shear, should be able to organize rather quickly, with at least a
brief window of large hail threat with initial discrete cells,
before transitioning to damaging wind as storms congeal into linear
segments.

Consensus on timing among the various models has come in line, with
main development 21Z-23Z, and line largely pushing east of the CWA
by 03Z, though could see some trailing showers linger a bit longer
into the overnight hours. West-northwest post-frontal winds will be
gusty for a few hours right after FROPA, but should settle through
the night, with clearing skies and temperatures falling into the 40s.

.LONG TERM...(Monday through Saturday)
Issued at 404 AM CDT Sun Oct 11 2020

The week ahead will feature more seasonable temperatures to start,
briefly cooler Tuesday as a dry wave slides through the region.
Readings fall off further late week, in the wake of a broad trough
will drops into the late Wednesday/Wednesday night. Very little
consensus among models regarding how far south light precipitation
chances may slide as the wave moves through, though even if we do
see rain, most solutions indicate it would be spotty and light. Will
stick with dry forecast for now and monitor trends in the coming
days.

With dominant fast westerly flow over the area, diurnal mixing will
lead to breezy afternoons. With dry fuels and afternoon humidity
levels generally 25-40 percent, the breezier days will result in
continued elevated fire danger, though this may be abated somewhat
on Monday in areas which receive substantial rainfall tonight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM CDT Sun Oct 11 2020

Strong southerly gusts around 35 knots will continue through the
afternoon, gradually decreasing from west to east as a cold front
approaches. Northwest winds behind the front will also be strong
for a couple of hours into the evening. Scattered strong to
possibly severe thunderstorms are possible across southwest MN,
northwest IA and extreme eastern SD from roughly 22z through 4z.
Seom lingering showers and isolated less strong thunderstorms will
be possible behind the front but should be short lived if they
develop. VFR conditions after about 5z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...08
Hazardous weather outlook, Oct 11, 6:11 AM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
611 AM CDT Sun Oct 11 2020

SDZ038-039-050-052>055-057>061-063>066-068-069-121200-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Gusty winds today, south initially, then turning to the west-
northwest this afternoon, will result in high to very high fire
danger.

There is a small chance of thunderstorm development 3pm-6pm toward
the Highway 81 corridor. If storms develop, an isolated strong to
severe storm could produce hail to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-121200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong southerly winds, gusting as high as 40 to 45 mph at times,
will result in very high fire danger today.

Scattered thunderstorms are expected to develop near the I-29
corridor late this afternoon, between 4 pm and 6 pm, expanding into
a line as the storms move east into southwest Minnesota and
northwest Iowa this evening. Large hail will be possible with
initial storm development, but the primary threat will transition to
damaging winds in excess of 60 mph as the storms move east. Storms
are expected to move east of the area by around 10 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:52 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles38 min
Oct 11, 5:01 PM CDTSevere Thunderstorm WarningFSDLyon21 min
Oct 11, 5:13 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux47 min
Oct 11, 5:53 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux52 min
Oct 11, 6:09 PM CDTSevere Thunderstorm WarningFSDPlymouth51 min
Oct 11, 6:13 PM CDTSevere Thunderstorm WarningFSDSioux32 min
Oct 11, 6:55 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury50 min
Oct 11, 4:23 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner52 min
Oct 11, 4:29 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union46 min

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Wind Advisories in South Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.